Am J Emerg Med
Coronary artery spasm (CAS) rarely worsens from single-vessel to simultaneous multivessel CAS naturally, and simultaneous multivessel CAS leads to serious conditions such as cardiopulmonary arrest (CPA). A 77-year-old Japanese man who took medications for CAS was transferred to our hospital due to persistent chest pain. On arrival, his vital signs were stable, but his electrocardiogram (ECG) showed ST-segment elevation in leads II, III and aVF. Ventricular fibrillation developed suddenly. Although routine cardiopulmonary resuscitation (CPR) including intravenous administration of epinephrine was performed immediately, he could not be resuscitated. After initiation of percutaneous cardiopulmonary support (PCPS), there was a return of spontaneous circulation. His ECG showed exacerbation of myocardial ischemia with ST-segment elevation in leads I, II, III, aVL, aVF and V3-V6. Emergency coronary angiography revealed severe CAS of the right and left coronary arteries, which was relieved completely by intracoronary administration of nitrates. He was diagnosed with acute myocardial infarction due to simultaneous 3-vessel CAS that progressed over time. About 6h after arrival, he developed hemodynamic instability and died. CAS worsened from single-vessel to simultaneous 3-vessel spasm, and intracoronary administration of nitrates was effective in relieving CAS, which was documented by the ECG and coronary angiogram. Since CAS can progress over time, nitrates must be administered immediately. When CAS leads to CPA, epinephrine may be ineffective in CPR because of its vasoconstrictive effect on coronary arteries; therefore, PCPS should be initiated, and intracoronary nitrates should be administered.